What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 30, 10:42 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 30, 10:42 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1142 PM CDT Sat Jun 30 2018
.UPDATE...
Issued at 954 PM CDT Sat Jun 30 2018
Concerning additional rainfall and possible flooding overnight,
re-issued the Hydrologic Outlook to highlight possible threats.
Roughly 1-3 inches fell across parts of northeast IA, southeast
MN, and west-central WI this evening. Latest CAMs suggest heavier
convection currently across central IA should weaken as it drifts
northward overnight. This tends to make sense as these areas
should be worked over from the evening convection. RAP also shows
the best MUCAPE and mid-level moisture transport overnight to the
east of areas that have already received heavier rain. This isn't
to say flooding or flash flooding isn't possible overnight, but
not enough confidence to hoist a Flash Flood Watch. Right now, an
additional inch or more looks possible. Will continue to monitor
and adjust forecast as necessary.
UPDATE Issued at 732 PM CDT Sat Jun 30 2018
Heat headlines were allowed to expire at 700 PM as showers and
thunderstorms across the area have resulted in temperatures
falling dramatically. The heat threat has ended.
Showers and thunderstorms will continue through the evening, some
of which may be severe with the primary threat being damaging
wind.
&&
.SHORT TERM...(Late Afternoon through Sunday)
Issued at 240 PM CDT Sat Jun 30 2018
Ready for relief from the heat? We can see it not that far away, in
the wake of a cold front currently draped from the western U.P of
Michigan down through northwest Iowa as of early afternoon, though
in spots "augmented" by remnants of outflow from earlier upstream
convection. That boundary is the main focus for convective chances
through tonight, combined with added forcing from a stronger upper
wave working east out of Wyoming at the moment and expected to lift
just to our west on Sunday. Plenty of heat and humidity in place
ahead of that cold front right now, with the current Heat Advisory
for western areas and Excessive Heat Warnings farther east working
out quite well. That heat/humidity is also contributing to 2500-
3500+ J/kg MLCAPE, though held back for the moment by lingering low
level inhibition per current satellite trends and forecast soundings.
Things should change roughly 20-21Z with persistent hints we'll
erode the remaining cap. Overall shear honestly isn't terribly
great, with recent RAP runs backing away even more from 0-3km shear,
only showing around 20-25 knots and limited deeper layer shear.
However, with modest mid level lapse rates, the noted degree of
instability, and impressive DCAPE profiles of 1500+ J/kg, still
think we're in line to see at least a handful of stronger line
segments with a good wind threat. Despite overall storm motion to
the north/northeast, get the feeling that outflow will help
propagate storms farther east a bit quicker than earlier expected,
so will have to watch near-term trends as any "stalling" will
result in training convection and possible flooding concerns.
Do have some concerns for additional convection developing this
evening and tonight on the nose of a strong low level jet/moisture
transport signal pointed into northeast Iowa and southern
Minnesota ahead of the above-mentioned approaching upper wave.
Exactly where and how widespread additional convection becomes
remains in question, but have "upped" our messaging in that
fashion given PWAT values around 2 inches or better and warm cloud
depths pushing 4km or better (great heavy rain indicators). At
the moment, confidence honestly still not high enough to warrant
any time of Flash Flood Watch given the remaining uncertainties
about how widespread any flood threat would be, but will watch
trends this evening closely.
The upper wave should lift north of the area by Sunday afternoon,
swinging a cold front through the area. 12Z guidance looking just a
touch slower getting that boundary out of our eastern areas, so will
have to watch that we don't end up with a sneaky stronger storm or
two given much more robust low and deep layer shear. That risk is
certainly much higher just east of our area into eastern Wisconsin,
with the bigger story being a return to notably cooler conditions
(though still quite a bit humid) with added clouds and occasional
showers.
.LONG TERM...(Sunday Night through Saturday)
Issued at 240 PM CDT Sat Jun 30 2018
Most of the rain should be out of the area by Sunday night, but
could see a few lingering showers in far eastern portions of the
forecast area. Otherwise, models remain in good agreement regarding
the general pattern through the work week with upper level ridging
working back into the area and various weak shortwave troughs
bringing precip chances. Unfortunately, very little model agreement
on timing and placement of these shortwaves, so confidence in
precipitation forecast for the work week is rather low, though given
weak nature of the shortwaves, not expecting any periods of
widespread rain. Looking at temperatures, we'll be heating back up
as the ridging builds in. At this point, 925 mb temperatures look to
be the warmest on Wednesday (around 25-27 C), so could see highs
back into the 90s in many spots, pending clouds and precipitation.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1142 PM CDT Sat Jun 30 2018
Expect periods of showers overnight at KRST/KLSE. While there
could be some embedded thunderstorms, coverage is spotty and not
enough confidence to include in 06Z TAFs. Rain likely to continue
on and off Sunday morning with drying conditions in the afternoon/
evening. Ceilings/visibility expected to remain VFR, but could
have some temporary reductions late tonight into Sunday morning,
especially at KRST. Winds through the period will be light from
the south overnight, gradually turning to the west-southwest
through Sunday.
&&
.HYDROLOGY...
Issued at 240 PM CDT Sat Jun 30 2018
Watching convective trends the next handful of hours with slower
storm motions anticipated as low level shear vectors support some
potential training of storms out ahead of a slow-moving cold
front. Confidence still not high enough to warrant a Flash Flood
Watch just yet, but can't rule out some localized flash flooding
where/if any storms train over the same areas. The atmosphere is
quite juicy, and rainfall rates of 2-3 inches per hour or even
more are possible with any storms. Have maintained the ESF and web
graphics to highlight the rain potential and will watch near-term
trends closely into the evening.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
UPDATE...Rogers
SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Rogers
HYDROLOGY...Lawrence
Hazardous weather outlook, Jun 30, 4:44 AM CST, 19 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
544 AM CDT Sat Jun 30 2018
IAZ010-011-029-030-MNZ096-WIZ034-041>044-053>055-061-011100-
Winneshiek-Allamakee-Fayette-Clayton-Houston-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
544 AM CDT Sat Jun 30 2018
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
An Excessive Heat Warning remains in effect through 7 pm. Heat
indices will top out between 100 and 110 this afternoon.
Thunderstorms are expected to move into the area west of the
Mississippi River by the middle of the afternoon and spread east
across the area through the evening. Some of these storms could be
severe between 3 and 10 pm with damaging winds, heavy rains
causing some flash flooding and possibly some large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
More thunderstorms will be possible Sunday but severe weather is
not expected.
There will be on and off storm chances Tuesday through Friday. It
is too early to determine if there is a severe threat with this
activity.
.SPOTTER INFORMATION STATEMENT...
Some spotter groups may be needed late this afternoon into the
evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032-033-
011100-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-
544 AM CDT Sat Jun 30 2018
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
A Heat Advisory remains in effect through 7 pm. Heat indices will
top out between 95 and 105 this afternoon.
Thunderstorms are expected to move into the area west of the
Mississippi River by the middle of the afternoon and spread east
across the area through the evening. Some of these storms could be
severe between 3 and 10 pm with damaging winds, heavy rains
causing some flash flooding and possibly some large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
More thunderstorms will be possible Sunday but severe weather is
not expected.
There will be on and off storm chances Tuesday through Friday. It
is too early to determine if there is a severe threat with this
activity.
.SPOTTER INFORMATION STATEMENT...
Some spotter groups may be needed late this afternoon into the
evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
04/DAS
In the hours before
Special weather statement, Jun 30, 6:32 PM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
732 PM CDT SAT JUN 30 2018
MNZ079-087-088-095-096-WIZ032>034-041-053-010145-
Wabasha-Olmsted-Fillmore-Winona-Houston-Buffalo-Jackson-Trempealeau-
Vernon-La Crosse-
732 PM CDT SAT JUN 30 2018
...A LINE OF STRONG THUNDERSTORMS HEADING TOWARD WESTERN WI AND
FAR SOUTHEAST MINNESOTA...
At 728 PM CDT, radar indicated strong thunderstorms were located
along a line from Decorah Iowa to Lake City, Minnesota. Movement
was east at 50 mph.
Wind gusts up to 50-60 mph are possible with these storms. If
warnings are issued, take shelter!
The storms will be near...
Caledonia and Houston around 740 PM CDT.
Arcadia around 745 PM CDT.
Independence around 750 PM CDT.
Whitehall, Brownsville and Hokah around 755 PM CDT.
Stoddard and Blair around 800 PM CDT.
Other locations impacted by these storms include Dodge, Medary, New
Hartford, Rushford Village and Eleva.
LAT...LON 4445 9224 4444 9221 4441 9208 4459 9202
4460 9119 4367 9108 4350 9136 4351 9203
4445 9232
TIME...MOT...LOC 0028Z 252DEG 45KT 4423 9176 4357 9172
BaumgardtLocal storm report, Jun 30, 6:41 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST ST. CHARLES 43.97N 92.06W
06/30/2018 E70 MPH WINONA MN EMERGENCY MNGR
&&
SHEALocal storm report, Jun 30, 6:43 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
743 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM NON-TSTM WND GST 2 SE EYOTA 43.96N 92.21W
06/30/2018 M51 MPH OLMSTED MN MESONET
MESONET STATION MN011, 2 SE EYOTA.
&&
DBLocal storm report, Jun 30, 7:11 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND DMG BRICE PRAIRIE 43.94N 91.30W
06/30/2018 LA CROSSE WI AMATEUR RADIO
TREES REPORTED DOWN
&&
SHEALocal storm report, Jun 30, 7:16 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
816 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM NON-TSTM WND GST 1 E RIDGEWAY 43.91N 91.54W
06/30/2018 M52 MPH WINONA MN MESONET
MESONET STATION MN012, 1 E RIDGEWAY.
&&
DBLocal storm report, Jun 30, 7:38 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
838 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST OSAGE 43.28N 92.81W
06/30/2018 U50.00 MPH MITCHELL IA BROADCAST MEDIA
LARGE BRANCHES BLOWN DOWN
0331 PM TSTM WND GST CHERRY GROVE 43.58N 92.28W
06/30/2018 E50.00 MPH FILLMORE MN TRAINED SPOTTER
REPORT VIA TWITTER
0346 PM TSTM WND GST NORA SPRINGS 43.14N 93.01W
06/30/2018 E45.00 MPH FLOYD IA FIRE DEPT/RESCUE
ALONG WITH SMALL HAIL
0346 PM HAIL FLOYD 43.13N 92.74W
06/30/2018 E0.25 INCH FLOYD IA FIRE DEPT/RESCUE
0348 PM HAIL 3 W PRESTON 43.67N 92.14W
06/30/2018 M1.00 INCH FILLMORE MN AMATEUR RADIO
0410 PM TSTM WND GST 2 W HARMONY 43.56N 92.05W
06/30/2018 M50.00 MPH FILLMORE MN FIRE DEPT/RESCUE
0412 PM TSTM WND GST 7 SW HARMONY 43.48N 92.11W
06/30/2018 M56.00 MPH HOWARD IA FIRE DEPT/RESCUE
0435 PM TSTM WND DMG DECORAH 43.31N 91.79W
06/30/2018 WINNESHIEK IA LAW ENFORCEMENT
TREES AND POWER LINES DOWN AROUND COUNTY
0435 PM HAIL 3 S WINONA 44.00N 91.66W
06/30/2018 M1.00 INCH WINONA MN EMERGENCY MNGR
0440 PM TSTM WND GST 3 E DECORAH 43.31N 91.73W
06/30/2018 M57.00 MPH WINNESHIEK IA DEPT OF HIGHWAYS
MEASURED 57.2 MPH WIND GUST ON ROAD WEATHER STATION
0450 PM TSTM WND GST LA CROSSE AIRPORT 43.87N 91.26W
06/30/2018 M52.00 MPH LA CROSSE WI 911 CALL CENTER
0455 PM TSTM WND GST LA CROSSE AIRPORT 43.87N 91.26W
06/30/2018 M54.00 MPH LA CROSSE WI ASOS
0501 PM TSTM WND GST LA CROSSE AIRPORT 43.87N 91.26W
06/30/2018 M59.00 MPH LA CROSSE WI ASOS
0505 PM TSTM WND GST CATARACT 44.09N 90.83W
06/30/2018 E45.00 MPH MONROE WI TRAINED SPOTTER
0512 PM TSTM WND DMG 2 W BLACK RIVER FALLS 44.30N 90.89W
06/30/2018 JACKSON WI EMERGENCY MNGR
0515 PM TSTM WND GST 3 S BLACK RIVER FALLS 44.26N 90.85W
06/30/2018 M53.00 MPH JACKSON WI AWOS
0517 PM TSTM WND GST WADENA 42.84N 91.66W
06/30/2018 M40.00 MPH FAYETTE IA TRAINED SPOTTER
0522 PM HAIL 2 S SPARTA 43.91N 90.81W
06/30/2018 M0.88 INCH MONROE WI TRAINED SPOTTER
0524 PM TSTM WND GST 2 N SPARTA 43.97N 90.81W
06/30/2018 E50.00 MPH MONROE WI TRAINED SPOTTER
0535 PM TSTM WND DMG SOLDIERS GROVE 43.39N 90.77W
06/30/2018 CRAWFORD WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN
0549 PM TSTM WND GST VOLK FIELD 43.93N 90.27W
06/30/2018 M44.00 MPH JUNEAU WI AWOS
0555 PM TSTM WND GST 2 N VIOLA 43.54N 90.67W
06/30/2018 E45.00 MPH VERNON WI AMATEUR RADIO
BETWEEN VIOLA AND LA FARGE
0609 PM TSTM WND DMG RICHLAND CENTER 43.34N 90.38W
06/30/2018 RICHLAND WI AMATEUR RADIO
BRANCHES DOWN AND POWER OUTAGE ON NORTH SIDE OF CITY
0635 PM TSTM WND DMG AUSTIN 43.67N 92.97W
06/30/2018 MOWER MN BROADCAST MEDIA
TREES DOWN IN AUSTIN
0651 PM TSTM WND GST SPRING VALLEY 43.69N 92.39W
06/30/2018 M43.00 MPH FILLMORE MN EMERGENCY MNGR
0651 PM TSTM WND GST ROCHESTER AIRPORT 43.91N 92.50W
06/30/2018 M54.00 MPH OLMSTED MN ASOS
0651 PM TSTM WND GST 1 W SPRING VALLEY 43.69N 92.41W
06/30/2018 M50.00 MPH FILLMORE MN EMERGENCY MNGR
0654 PM TSTM WND GST ROCHESTER AIRPORT 43.91N 92.50W
06/30/2018 M69.00 MPH OLMSTED MN ASOS
0705 PM TSTM WND GST 2 S PRESTON 43.64N 92.08W
06/30/2018 M47.00 MPH FILLMORE MN AMATEUR RADIO
0715 PM TSTM WND DMG LANESBORO 43.72N 91.97W
06/30/2018 FILLMORE MN FIRE DEPT/RESCUE
TREES DOWN IN TOWN
0739 PM TSTM WND GST ST. CHARLES 43.97N 92.06W
06/30/2018 E70.00 MPH WINONA MN EMERGENCY MNGR
0752 PM TSTM WND DMG BRICE PRAIRIE 43.94N 91.30W
06/30/2018 LA CROSSE WI AMATEUR RADIO
TREES REPORTED DOWN
0755 PM TSTM WND GST LA CROSSE AIRPORT 43.87N 91.26W
06/30/2018 M55.00 MPH LA CROSSE WI ASOS
&&
SHEA